TRANSFERRED FROM MARG'S JOURNEY MAIN WEBPAGE 19 DECEMBER 2000 (ADDED TO 17 MAY 2001)

Click here to return to main webpage for Marg's Journey.

DEXAMETHASONE REDUCTION

 

WE HAVE A NEW QUESTION -

Dexamethasone reduction - monitoring the pace of reduction and control of symptoms.

What are we looking for, that indicates the reduction should be halted and a higher dose resumed?

Weight increase? Fogginess? Speech? Greater fatigue? Walking balance? Aphasia (word association problems)? Reasoning ability? Headaches? Nausea?

Please e-mail us. string@hotkey.net.au Thank you.

SOME RESPONSES TO THE QUESTION ABOUT DEXAMETHASONE

You posted a question about symptoms to watch for..I guess there is no set answer but I know that XXX has increased pressure in his head when he becomes irritated, complains of headaches & he starts walking with a shuffle. We just had to re-increase his to 4mg twice a day as 4mg once a day was not keeping him comfortable. The change overnight is amazing..He could hardly walk without falling over on Sat. I finally broke down & called the doctor on Mon..Now today he was able to wake up without a headache..made tea..read the paper & even stepped out for the mail. He is very sleepy but that is to be expected.

YYY had been tapering at a faster level than Marg has been. YYY's radiation oncologist was lowering the decadron by 2mg/day every week. The week the bottom fell out for YYY was when she was to go to 2mg/day every other day. This "other day" came and went and then YYY had her first of 5 seizures one morning (between 1:00am and 6:00am). After this YYY went up to 4mg/day and was started on 300mg/day of dilantin for the seizures. But YYYnever was very coherent after those seizures and her balance was getting worse and worse. YYY's primary tumor location was left frontal lobe and it was her right side which eventually was entirely paralyzed. Decadron was then increased to 24mg/day and the CT scan showed lots of edema and a midline shift in her brain. The increased decadron dose brought her right side paralysis under control and YYY regained use of her right side but she now required the use of a walker.
AAA developed headaches/vomitting as soon as the Dex was withdrawn.  We've been told that the body produces Dex naturally (about .5mg a day) so even small amounts of artificial Dex bump up the 'natural' levels considerably and some people have difficulty coming off entirely.  In AAA's case, due to other complications, he's back to 8mg a day but hopefully can start weaning again soon. You're right about not knowing causes of symptoms.  It can be worrying when a symptom returns and you fear it is the BT returning and the doctors are telling you it could be just a symptom of RT or Temadol or withdrawal from Dex.  Seems no-one has answers.
BBB has also stepped the dex down very slowly once she got to 4mg. Currently she is alternating 3.0 / 2.5mg and after another week will probably go to 2.5mg constantly.   That target of 0.0mg is still a little way off yet although her latest MRI showed reduced swelling. Sometimes she has raised the dex back up by 0.5mg as her main symptom is increased postural hypertension, ie temporary head pain and dizziness upon standing.
CCC has been on Dex since February now and has had various doses starting at 1mg and now he's on 16mg what we have noticed though that everytime we have tried to reduce his dex dosage it has always been detrimental something has happened usually more seizures but sometimes a bit of mental confusion, maybe we have reduced it too quickly I'm not sure but I should think the slow reduction method you are using is the best way to go. Does anyone know what the maximum dosage is???????
The role of the dexamethosone is to reduce oedema, for as long as it's sensible to use it. Oedema is produced by the tumour itself, and by inflammation - from radiation, from tumour kill, from irritation caused by presence of necrosis. The bigger the tumour, the smaller the amount of oedema that will have significant effect. The same goes for any necrotic mass, taking up space, causing irritation, limiting the space for oedema. Gliomas don't themselves alter brain cells, they produce deadly pressure (their own mass + oedema). As and when tumours grow, the management of oedema becomes more critical. But you can't go on raising the amount of dexamethosone. It is a very disruptive hormone, and at sustained high dosages will damage all sorts of things. So it buys time, it enhances brain clarity, but if you are having to depend on it you know there is an oedema problem that won't go away and can be expected to get worse. Hence the virtue is to get down and off the drug, but the consequence is likely to be, with still active, growing tumour, that you get so far on with the reduction and the oedema control is reduced or lost and pressure goes up again - and this could be a surge of pressure not just a modest increment. And you can't just go on lifting the dexamethosone dose. So there are attempts to knock the oedema down with bursts of higher dose. The effects of oedema, the apparent symptoms, are going to be different for each person and tumour/s, depending on the areas of the brain on which the pressure impacts. Actual levels of oedema are going to be evident on some of the MRI scans (called 'flair') which will show water as white.
My brother started on 16mg (4 * 4mg daily) in Jan and now is on 0mg!  He suffered just about all the possible side effect while on it.  His dose was decreased slowly over 10 months from 4 tablets, to 3, to 2 to 1, then 1/2 then 1/4 then 0. From Jan to Sep he got weaker and weaker.  He went from walking unsteadily to not being able to walk at all to hardly being able to move in bed at all. What caused the weakness??  The dex reduction?  The radiotherapy?  The chemotherapy?  The tumour? His last MRI in Sep showed no swelling and tumour shrinkage.  So why isn't he walking again??? He has lost alot of weight now although he is quite overweight.  When my brother was diagnosed he was very underweight and had significant left side deficits.  Couldn't see or hear from left side.  Couldn't use left arm.  He is now able to move his left leg, can see and hear from left side.  Everyday he is getting stronger and stronger.  He is not so moody and sleeps a bit better, though still not all night! He is has been lucky not to suffer from seizures and is currently not taking any medication other than his herbal remedies and vitamins. The only thing I can suggest is that you try to find a "natural" remedy that could help with the brain swelling.  Perhaps some of what my brother takes helped with that.

Marg's experience: To some extent this question has answered itself when, on 17 December, Marg entered hospital while trying to cope with a daily level of 3 mg of Dex. She was taken back up to 5 mg and then 6 mg when discharged from hospital. Her symptoms were: lack of appetite, slight nausea, occasional slurred speech, slight muscle pain, and very, very heavy fatigue.


DEXAMETHASONE REDUCTION WHILE TAKING TEMOZOLOMIDE (TEMODAR OR TEMODAL) - ADDED 17 May 2001

Responses from readers of the website:

(1) JN: "I am writing in response to you latest query.

"I am developing the idea that as Marg continues along the path of dexamethasone reduction we should not schedule a drop to the next level in the 4 to 7 days after the completion of a Round of temozolomide (Temodar/Temodal). .... It seems to me that the 7 days after the end of the dosage is when the body recovers and to add the extra burden of a Dex reduction is imposing too much strain."

Your assumption is correct, I believe.

My mother was put on Temodar for 3 x monthly treatments following surgery in January 2001 (I believe this was due to a queue for radiotherapy)  After the initial dose she was extremely ill for 3 days on completion of the 5 days of Temodar.  Her Specialist (Dr XXXXXXXX) suggested she return to her dose of Dex. that she was taking prior to the Temodar.  He suspected that weaning her off the dex immediately prior to commencing the Temodar caused too much strain and resulted in the extreme after-effects.  We did this for a week and she improved.  We then weaned her off the Dex. over the next two weeks. She suffered no extreme after-effects following the next two Temodar treatments. Although she was not as well in the week following each treatment, culminating with a couple of days where she took an increased number of bad turns (I do not know how else to describe it) and was decidedly unwell but no where near her suffering after the first course.
I expect that reducing the Dex. immediately after a course of Temodar may also place additional unnecessary strain.
My Mother is currently undergoing radiotherapy."

(2) DB: "You inquired about the wisdom of tapering the Decadron while still feeling the results of the Temozolomide.  My opinion is to do the taper when everything is stable so as not to introduce too many variables.  We were once scheduled to taper YYYYYY while we were on travel and decided to wait until we returned home.  Of course, YYYYYYY showed little ill effects from higher doses of Decadron so we were in no great hurry to reduce it.
By the way, we have raised YYYYYY's Decadron from 12 mg/day to 24 mg/day due to increased napping, increased aphasia, and a little difficulty walking.  She had previously been at a maintenance dose of 24 mg/day many months ago but we were able to taper her to 12 mg/day."